Oklahoma, 2011

Drought in Oklahoma, December 1 to 31, 2011

December 1 to 31, 2011 · NWS OUN · 31 events in 31 counties and zones

The above normal rainfall for many in Oklahoman continued to make a dent in the historic drought that had lasted for months. The more general rainfall over October and November, as opposed to flooding rainfall, had allowed for a good start to the winter wheat planting.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The above normal rainfall for many in Oklahoman continued to make a dent in the historic drought that had lasted for months. The more general rainfall over October and November, as opposed to flooding rainfall, had allowed for a good start to the winter wheat planting. Unfortunately, December remained fairly dry. This is not unusual as the winter months (December through February) typically have the lowest average precipitation. Because of the strong end to the autumn months, many have reported a better beginning crop than what was experienced a year ago.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 30, 10:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 30, 10:52 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1052 PM CST WED NOV 30 2011

.AVIATION...
06Z TAFS... VFR CONDITIONS WITH MID AND HIGH CLOUDS EXPECTED UNTIL
THURSDAY AFTERNOON/EVENING WHEN MVFR CEILINGS WILL BE POSSIBLE AT
SOME OF THE TAF SITES. OTHERWISE A COLD FRONT WILL MOVE ACROSS THE
AREA WITH NO PRECIPITATION EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 1049 PM CST WED NOV 30 2011/

UPDATE...
ANOTHER CALM NIGHT IS TAKING SHAPE ACROSS THE REGION. AS
EXPECTED...SOUTHEAST WINDS HAVE REMAINED SLIGHTLY ELEVATED IN
RESPONSE TO PRESSURE FALLS ACROSS SOUTHWEST KS AND THE OKLAHOMA
AND TEXAS PANHANDLES. COLD FRONT CURRENTLY SITUATED OVER WESTERN
KANSAS AND SOUTHEAST COLORADO WILL CONTINUE TO MOVE SOUTHEAST
OVERNIGHT...ENTERING NORTHWEST OKLAHOMA EARLY THURSDAY MORNING.
CURRENT FORECAST APPEARS TO BE ON TRACK AND NO GRID UPDATES ARE
NECESSARY ATTM.

PREV DISCUSSION... /ISSUED 512 PM CST WED NOV 30 2011/

AVIATION...
00Z TAFS... VFR CONDITIONS WILL PREVAIL THROUGHOUT THE TAF PERIOD.
HOWEVER... LOW VFR CEILINGS ARE EXPECTED TO DEVELOP IN PARTS OF
OKLAHOMA THURSDAY AFTERNOON.

PREV DISCUSSION... /ISSUED 343 PM CST WED NOV 30 2011/

DISCUSSION...
SOUTHERLY WINDS HAVE RETURNED TO THE FA THIS AFTERNOON WITH WINDS
BECOMING BRISK IN THE WEST. COLD FRONT IS EXPECTED TO PUSH
SOUTHWARD THROUGH THE CENTRAL PLAINS REACHING NW PARTS OF THE AREA
BY AROUND SUNRISE AS A S/W TROUGH MOVES THROUGH THE NRN PLAINS.
THE FRONT IS EXPECTED TO CONTINUE SOUTHWARD THROUGH OKLAHOMA AND
WESTERN NORTH TEXAS BY LATE THURSDAY.

MEANWHILE...STRONG UPPER LEVEL SYSTEM WILL CONTINUE TO DIVE
SOUTHWARD OVER THE WESTERN U.S WITH A LOW DEVELOPING VCNTY OF THE
CA/AZ BORDER THURSDAY. THE GFS/ECMWF/UKMET ARE FAIRLY SIMILAR WITH
THE DEVELOPMENT AND TRACK OF THIS SYSTEM AND WILL BE FOLLOWED FOR
THIS FORECAST PACKAGE WITH THE FASTER AND FARTHER EAST NAM
IGNORED. THE LOW WILL MOVE LITTLE THROUGH FRIDAY MORNING BEFORE
BEGINNING TO EJECT NEWD LATE FRIDAY AS ANOTHER WAVE DROPS
SOUTHWARD INTO THE MEAN UPPER TROUGH. RELATIVELY MOIST AIR WILL
BEGIN TO BE FORCED UP AND OVER THE FRONTAL BOUNDARY...WITH
PRECIPITATION CHANCES INCREASING THURSDAY NIGHT INTO FRIDAY.
MOISTURE AND LIFT WILL INCREASE FRIDAY NIGHT INTO SATURDAY AS THE
S/W TROUGH IS EJECTED NEWD FROM THE SOUTHERN ROCKIES AND THE
SURFACE FRONT LIFTS BACK NORTHWARD. AS A RESULT MORE WIDESPREAD
PRECIPITATION IS EXPECTED DURING THAT TIME FRAME.

THE WAVE WILL LIFT NEWD INTO THE PLAINS ON SATURDAY WITH THE
SURFACE COLD FRONT THEN SURGING BACK SEWD AS A SURFACE LOW TRACKS
FROM THE TX PANHANDLE INTO SW MO BY THE END OF THE DAY.
PRECIPITATION WILL END FROM WEST TO EAST AS THE WAVE EXITS
SATURDAY EVENING/EARLY SUNDAY.

PRECIPITATION TYPE WILL LIKELY REMAIN MAINLY LIQUID THROUGH THE
BULK OF THE EVENT. THERE WILL BE SOME POTENTIAL FOR SOME FREEZING
RAIN IN PARTS OF THE NORTHWEST AT THE ONSET OF THE PRECIP FRIDAY
MORNING WITH TEMPS NEAR THE FREEZING MARK. HOWEVER...ANY AMOUNTS
AT THIS TIME WOULD BE LIGHT AND EFFECTS MINIMAL. AS THE STORM
SYSTEM EXITS SATURDAY EVENING...RAIN MAY CHANGE TO SNOW IN NRN AND
CENTRAL AREAS BEFORE ENDING. NO SIGNIFICANT ACCUMULATION IS
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  36  56  34  43 /   0  10  20  30
HOBART OK         34  54  32  39 /   0   0  10  30
WICHITA FALLS TX  38  60  38  46 /   0  10  30  40
GAGE OK           29  42  26  39 /   0   0  10  20
PONCA CITY OK     34  52  29  43 /   0  10  10  10
DURANT OK         35  61  42  53 /   0  10  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

84/25/25
Hazardous weather outlook, Nov 30, 11:45 AM CST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CST WED NOV 30 2011

OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
A RELATIVELY DRY AIRMASS WILL REMAIN IN PLACE THROUGH
THURSDAY MORNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY DEC 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

OTHER HAZARDOUS WEATHER...
A COLD FRONT WILL USHER IN COLDER AND DRIER AIR THURSDAY INTO THURSDAY
NIGHT.  LIGHT RAIN MAY DEVELOP ACROSS PARTS OF SOUTHERN OKLAHOMA
AND WESTERN NORTH TEXAS THURSDAY NIGHT AND FRIDAY MORNING AS A STORM
SYSTEM APPROACHES FROM THE WEST.  SOME OF THE PRECIPITATION MAY FALL
AS LIGHT FREEZING RAIN ACROSS SOUTHWEST AND WEST CENTRAL OKLAHOMA BEFORE
TEMPERATURES SLOWLY WARM ABOVE FREEZING.  ANY ICE ACCUMULATIONS ARE
EXPECTED TO BE VERY LIGHT.  SOUTHERLY SURFACE WINDS SHOULD RETURN BY
LATE FRIDAY MORNING WHICH WILL KEEP MOST AREAS ABOVE FREEZING
THROUGH EARLY SATURDAY MORNING.

ANOTHER COLD FRONT WILL ENTER NORTHWEST OKLAHOMA EARLY SATURDAY
MORNING AND SHOULD CLEAR SOUTHEAST OKLAHOMA DURING THE EARLY MORNING
HOURS SUNDAY.  THEREFORE...PARTS OF NORTHWEST AND WEST CENTRAL
OKLAHOMA MAY SEE RAIN CHANGE TO A WINTRY MIX DURING THE DAYLIGHT
HOURS SATURDAY.  BY SATURDAY EVENING...THE BEST OPPORTUNITY FOR RAIN
WILL BE CONFINED TO SOUTHERN AND EASTERN OKLAHOMA.  ANY ICE AND OR
SNOW ACCUMULATIONS SATURDAY ARE EXPECTED TO BE LIGHT WITH MINIMAL
DISRUPTIONS TO TRAVEL.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM THURSDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 drought. Local standard time, as filed.

Drought, Harper

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Other Federal Agency
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month.

Drought, Ellis

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Other Federal Agency
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month.

Drought, Roger Mills

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Roger Mills forecast zone
Reported by
Other Federal Agency
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month.

Drought, Beckham

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Beckham forecast zone
Reported by
Other Federal Agency
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month.

Drought, Greer

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Greer forecast zone
Reported by
Other Federal Agency
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month.

Drought, Harmon

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Other Federal Agency
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month.

Drought, Jackson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Other Federal Agency
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month.

Drought, Tillman

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Tillman forecast zone
Reported by
Other Federal Agency
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month.

Drought, Comanche

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Comanche forecast zone
Reported by
Other Federal Agency
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month.

Drought, Kiowa

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kiowa forecast zone
Reported by
Other Federal Agency
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month.

Drought, Grady

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Grady forecast zone
Reported by
Other Federal Agency
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month.

Drought, Woods

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Woods forecast zone
Reported by
Other Federal Agency
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month.

Drought, Woodward

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Woodward forecast zone
Reported by
Other Federal Agency
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month.

Drought, Dewey

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Other Federal Agency
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month.

Drought, Custer

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Custer forecast zone
Reported by
Other Federal Agency
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month.

Drought, Washita

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Washita forecast zone
Reported by
Other Federal Agency
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month.

Drought, Alfalfa

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Alfalfa forecast zone
Reported by
Other Federal Agency
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

D3 (extreme) drought improved to D2 (severe) by December 20th.

Drought, Major

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Major forecast zone
Reported by
Other Federal Agency
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month.

Drought, Blaine

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Other Federal Agency
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

D3 (extreme) drought improved to D2 (severe) by December 20th.

Drought, Grant

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
Other Federal Agency
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

D3 (extreme) drought improved to D2 (severe) by December 20th.

Drought, Garfield

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Other Federal Agency
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

D2 (severe) drought continued through the month.

Drought, Canadian

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Canadian forecast zone
Reported by
Other Federal Agency
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

D2 (severe) drought continued through the month.

Drought, Kingfisher

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kingfisher forecast zone
Reported by
Other Federal Agency
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

D2 (severe) drought continued through the month.

Drought, Stephens

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Other Federal Agency
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

D2 (severe) drought continued through the month.

Drought, Kay

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kay forecast zone
Reported by
Other Federal Agency
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

D2 (severe) drought continued through the month.

Drought, Noble

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Noble forecast zone
Reported by
Other Federal Agency
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

D2 (severe) drought continued through the month.

Drought, Payne

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Payne forecast zone
Reported by
Other Federal Agency
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

D2 (severe) drought continued through the month.

Drought, Logan

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
Other Federal Agency
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

D2 (severe) drought continued through the month.

Drought, Cotton

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cotton forecast zone
Reported by
Other Federal Agency
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

D2 (severe) worsened to D3 (extreme) by December 20th.

Drought, Jefferson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Other Federal Agency
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

D2 (severe) drought continued through the month.

Drought, Caddo

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Caddo forecast zone
Reported by
Other Federal Agency
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358553, 358554, 358555, 358556, 358557, 358558, 358559, 358560, 358561, 358562, 358563, 358567, 358568, 358569, 358570, 358571, 358572, 358573, 358577, 358579, 358580, 358581, 358582, 358583, 358584, 358585, 358586, 358587, 358588, 358589, 358590.